Texas, 2012

Funnel Clouds in Texas, May 11, 2012

May 11, 2012 · NWS LUB · 5 events in 4 counties and zones

A slow-moving upper low moved northeast from the Permian Basin into Northwest Texas this afternoon. Although surface temperatures were unseasonably cool, relatively cold air aloft with this low resulted in scattered to numerous showers by early afternoon; some of which produced funnel clouds over the southern South Plains.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

A slow-moving upper low moved northeast from the Permian Basin into Northwest Texas this afternoon. Although surface temperatures were unseasonably cool, relatively cold air aloft with this low resulted in scattered to numerous showers by early afternoon; some of which produced funnel clouds over the southern South Plains. Numerous photos of these funnels were taken by area residents with no definitive evidence of any becoming tornadic.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at May 11, 11:44 AM CST, 1 hour 36 minutes earlier.

Area forecast discussion, May 11, 11:44 AM CST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1244 PM CDT FRI MAY 11 2012

.AVIATION...
SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS CONTINUE TO DEVELOP
NEAR CENTER OF UPPER LOW MOVING SOUTHEAST OF TAF SITES. HAVE
MAINTAINED MVFR CONDITIONS THROUGH THE DAY AT KLBB WITH MORE
OPTIMISTIC VFR CATEGORY THIS AFTERNOON FOR KCDS FURTHER FROM UPPER
LOW CENTER AND WHERE DRIER AIR IS WRAPPING IN. CONDITIONS WILL
DETERIORATE AGAIN THIS EVENING AS MVFR CIGS/VIS RETURN. EXPECT
WIDESPREAD LIFR CIGS TO OCCUR OVERNIGHT AS REINFORCING LLVL COOLER
AIR MOVES IN BEHIND EXITING SYSTEM. GRADUAL IMPROVEMENT EXPECTED
AFTER SUNRISE SAT WITH MVFR CONDITIONS FOR BOTH TAF SITES THROUGH
18Z. WINDS WILL REMAIN AROUND 10KT FROM THE NORTH.

&&

.PREV DISCUSSION... /ISSUED 706 AM CDT FRI MAY 11 2012/

UPDATE...
HAVE GONE AHEAD AND INCREASE POPS INTO LIKELY TO CATEGORICAL
RANGE ACROSS THE NORTHERN ZONES WHERE A RAIN-BAND HAS SETUP. THIS
BAND MAY PIVOT SOUTHWARD INTO THE CENTRAL SOUTH PLAINS OVER THE
COMING HOURS AS THE UPPER-LEVEL LOW CONTINUES ITS NORTHEASTWARD
MOVE. NO OTHER CHANGES MADE ATTM.

PREV DISCUSSION... /ISSUED 356 AM CDT FRI MAY 11 2012/

SHORT TERM...
MAIN CONCERN TODAY REVOLVES AROUND PRECIPITATION CHANCES AS A SLOW
MOVING UPPER LOW TRANSLATES ACROSS THE FA. THE 00Z UA DATA ANALYZED
THE CENTER OF THE MID-LEVEL LOW JUST WEST OF MIDLAND...AND THE
LATEST WV PICTURES SHOWS IT HAS SINCE PROGRESSED EAST-NORTHEASTWARD
WITH NWP TAKING IT ON A STEADY NORTHEAST TREK AS IT FILLS AND SKIRTS
ACROSS THE ROLLING PLAINS BY 18Z AND INTO CENTRAL/EASTERN OK BY 12Z
SATURDAY. SOME DRY AIR WRAPPED INTO THE CENTER OF THE LOW
YESTERDAY...AND MORE DRY AIR WAS CURRENTLY WRAPPING AROUND THE
SOUTHERN AND EASTERN SIDE OF THE LOW. HOWEVER...A DEEP FEED OF
MOISTURE WAS ALSO PRESENT ARCING FROM EAST TEXAS THROUGH NORTH TEXAS
AND ACROSS ROUGHLY THE NORTHEAST THIRD TO HALF OF THE OUR FA. THIS
MOISTURE FEED HAS KEPT SCATTERED SHOWERS GOING ACROSS PARTS OF THE
SOUTHERN PANHANDLE INTO THE NORTHEAST SOUTH PLAINS AND NORTHERN
ROLLING PLAINS EARLY THIS MORNING. AS THE UPPER LOW SHIFTS
EASTWARD...EXPECT THIS DEEP MOISTURE AND BAND OF SHOWERS TO WRAP
AROUND THE NORTHWEST FLANK OF THE LOW...WITH THE LATEST TRAJECTORIES
IN THE HIGH-RES MODELS PROJECTING A SSW-NNE ORIENTED BAND SETTING UP
FROM THE SOUTH-CENTRAL PANHANDLE INTO THE NORTHWEST/CENTRAL SOUTH
PLAINS THIS MORNING. STILL OBVIOUSLY SOME UNCERTAINTY WITH EXACTLY
WHERE THE BAND WILL BE LOCATED...BUT HAVE INCREASED POPS TO HIGH
CHANCE /45-54 PERCENT/ WHERE THE POTENTIAL BAND IS EXPECTED TO
EXIST. WILL UPDATE THE FORECAST LATER THIS MORNING IF/WHEN THIS
BECOMES MORE CERTAIN. ELSEWHERE...THINK ACTIVITY WILL BE MORE
ISOLATED TO WIDELY SCATTERED THIS MORNING...WHERE DRIER MID-LEVEL
AIR IS WORKING IN. HOWEVER...THIS DRIER AIR COULD CREATE SOME BREAKS
IN THE CLOUDS AND MODEST HEATING/DESTABILIZATION WHICH IN TURN WOULD
FUEL AN UPTICK IN CONVECTION TOWARD MIDDAY INTO THIS
AFTERNOON...FAVORING THE EASTERN ZONES...IN CLOSER PROXIMITY TO THE
COLD CORE LOW. ONLY MODEST MID-LEVEL LAPSE RATES AND WEAK PROGGED
INSTABILITY SHOULD KEEP STORM INTENSITY IN CHECK. SHOWER/STORM
CHANCES WILL WANE TONIGHT AS THE UPPER LEVEL STORM PULLS AWAY TO THE
EAST...BUT THERE MAY BE JUST ENOUGH RESIDUAL MOISTURE WRAPPING
AROUND THE WEST SIDE OF THE SYSTEM ACROSS THE EASTERN ZONES TO KEEP
MINIMAL POPS IN THE FORECAST THERE.

TEMPERATURES WILL BE TRICKY TODAY AS THE LOCATION/DURATION OF ANY
RAIN AND CLOUD COVER WILL DICTATE THE DETAILS. HENCE...HAVE FORECAST
HIGHS RANGING FROM THE MID-60S WHERE CLOUDS/SHOWERS ARE EXPECTED TO
BE MAXIMIZED ACROSS THE NORTH-CENTRAL ZONES TO LOWER 70S IN THE
SOUTHERN ROLLING PLAINS. COOL AND MOIST CONDITIONS WILL PREVAIL
TONIGHT ALONG WITH NORTHERLY BREEZES AND LOWS FROM THE UPPER 40S
WEST TO MID-50S EAST.

LONG TERM...
DURING THE DAY SATURDAY WE SHOULD SEE A GENERAL LULL IN SHOWER
ACTIVITY ACROSS THE AREA AS THE FIRST UPPER TROUGH MOVES EAST INTO
ERN OKLA/TX WHILE THE NEXT ONE WILL BE MOVING THROUGH THE GREAT BASIN. WE
CAN/T COMPLETELY RULE OUT SOME SHOWER ACTIVITY ACROSS THE LOW ROLLING
PLAINS ON THE WRN FRINGE OF MOISTURE WRAPPING AROUND THE EXITING
SYSTEM...AND CLOUDS MAY LINGER MOST OF THE DAY OFF THE CAPROCK AS
WELL. UP ON THE CAP...WE EXPECT SKIES TO CLEAR OUT BY AFTN. TEMPS
SHOULD STILL BE SEASONABLY COOL WITH HIGHS MAINLY IN THE LOWER
70S. SAT AFTN...GUIDANCE DEVELOPS WIDESPREAD CONVECTION ACROSS THE NM
HIGHLANDS AS LIFT FROM THE APPROACHING TROUGH INTERACTS WITH
MODERATELY MOIST UPSLOPE WINDS. NW STEERING FLOW SHOULD GENERALLY
DIRECT THIS ACTIVITY TOWARD OUR WRN ZONES...LIKELY ARRIVING NEAR
THE TX/NM BORDER AFTER 0Z. AT THIS TIME...MODEL GUIDANCE VARIES
SIGNIFICANTLY SAT NIGHT WITH THE TRACK AND TIMING OF ONE OR MORE
CONVECTIVE CLUSTERS FROM THE PANHANDLES TO THE WRN SOUTH PLAINS.
WE WILL CONTINUE TO GO WITH HIGH CHANCE POPS ACROSS THE NORTH AND WEST
ZONES SAT NIGHT. SUNDAY SHOULD SEE WIDESPREAD SHOWER AND TSTM
ACTIVITY ACROSS THE WRN ZONES WITH LESSER CHANCES EAST AS LIFT
FROM THE UPPER TROUGH DROPPING ALMOST DUE SOUTH ACROSS NM EXTENDS
ACROSS THE STATE LINE. THEN ON MONDAY...GUIDANCE DIVERGES SOMEWHAT
WITH THE TRACK OF THE SYSTEM AS IT JOGS EAST ACROSS TX...LOWERING
CONFIDENCE IN THE DETAILS. BUT IN GENERAL WE EXPECT RAIN CHANCES
TO CONTINUE MONDAY...SPREADING SE FOLLOWING THE BEST LIFT. BY
TUESDAY...THERE SHOULD BE A DECREASING TREND IN CLOUD COVER AND
PRECIP CHANCES FROM WEST TO EAST...HOWEVER THE LATEST GFS PROJECTS
THAT THE TROUGH WILL CLOSE OFF AND SLOW DOWN NEAR THE RED RIVER
VALLEY OF NORTH TX...WHICH COULD ALLOW RAIN CHANCES TO PERSIST
ACROSS AT LEAST ERN PORTIONS OF THE FA THROUGH TUES.

BRIEF SHORTWAVE RIDGING SHOULD FOLLOW FOR WED...WITH WARMER TEMPS
AND LOW RAIN CHANCES. ON THURSDAY...A LOW AMPLITUDE SHORTWAVE
WILL MOVE QUICKLY ACROSS THE ROCKIES INTO THE HIGH PLAINS...AND COULD
SPARK SOME AFTN/EVE TSTMS ALONG A DEVELOPING DRYLINE. WE WILL
LEAVE THE FCST DRY FOR NOW UNTIL THERE IS BETTER INDICATION. THE
GFS AND ECMWF ALSO SUGGEST DEEPER TROUGHING SITUATED TO OUR WEST
FOR NEXT WEEKEND WHICH MAY HINT AT SOME SOME DIURNAL DRYLINE
CONVECTIVE ACTIVITY. TEMPS SHOULD BE ON A GRADUAL WARMING TREND
AFTER MID WEEK BACK TO NEAR SEASONABLE NORMS BY THE WEEKEND.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        48  70  48  64  49 /  10  10  20  30  50
TULIA         50  69  51  68  51 /  20  10  20  30  50
PLAINVIEW     51  69  52  69  53 /  20  10  20  30  50
LEVELLAND     48  73  51  69  53 /  10  10  20  30  50
LUBBOCK       50  72  54  71  54 /  10  10  10  30  50
DENVER CITY   49  73  51  71  55 /  10  10  20  20  40
BROWNFIELD    49  73  51  71  55 /  10  10  20  20  50
CHILDRESS     55  73  55  74  56 /  30  10  10  20  50
SPUR          53  73  55  75  57 /  20  10  10  20  40
ASPERMONT     57  75  55  78  56 /  20  20  10  10  30

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

24
Hazardous weather outlook, May 11, 10:10 AM CST, 3 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1110 AM CDT FRI MAY 11 2012

TXZ021>044-121615-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1110 AM CDT FRI MAY 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW. HOWEVER...UNDERNEATH
AN UPPER LOW THAT IS MOVING SLOWLY ACROSS THE ROLLING PLAINS
SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON.
THE STRONGEST OF THESE STORMS MAY BE CAPABLE OF PRODUCING BRIEF
HEAVY RAINFALL AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED.

The radar

The Lubbock radar (KLBB), 68 km away, was scanning. The volume nearest the first event began at 19:21 UTC.

Open the radar archive at this moment

Event by event

5 funnel cloud. Local standard time, as filed.

Funnel Cloud, Terry

When
May 11, 1:20 PM CST
Where
Terry County, Brownfield
Reported by
Emergency Manager
Coordinates
33.180, -102.280

The Brownfield Emergency Manager relayed several reports of funnel clouds in the Brownfield area.

Funnel Cloud, Terry

When
May 11, 1:20 PM CST
Where
Terry County, Meadow
Reported by
Emergency Manager
Coordinates
33.330, -102.200

The Brownfield Emergency Manager relayed a report of a funnel cloud near Meadow.

Funnel Cloud, Lynn

When
May 11, 2:02 PM CST
Where
Lynn County, 9 mi E of Wilson
Reported by
Unknown
Coordinates
33.320, -101.574

A funnel cloud was reported along the Lynn and Garza County line east of Wilson.

Funnel Cloud, Lubbock

When
May 11, 2:28 PM CST
Where
Lubbock County, 7.02 mi S of Wolfforth
Reported by
Public
Coordinates
33.399, -102.031

A resident observed and photographed a tall funnel cloud near Farm to Market 179 and Farm to Market 41 in extreme southwest Lubbock County. There was no evidence the funnel became tornadic.

Funnel Cloud, Hale

When
May 11, 3:10 PM CST
Where
Hale County, 6 mi W of Petersburg
Reported by
Broadcast Media
Coordinates
33.870, -101.705

A funnel cloud was observed and photographed west of Petersburg.

What these are

Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2012Every state in 2012This day in weather historyWarnings in Texas, May 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 370037, 370044, 370043, 370042, 370045.